Alert archive / Wyoming / Flash Flood Warnings in 2014
Flash Flood Warning 6, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at May 25, 2014, 3:31 PM MDT for Natrona County, Wyoming. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2014, 3:31 PM MDT (21:31 UTC)
- Expired
- May 25, 2014, 6:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 192 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
748
WGUS55 KRIW 252131
FFWRIW
WYC025-260000-
/O.NEW.KRIW.FF.W.0006.140525T2131Z-140526T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
331 PM MDT SUN MAY 25 2014
THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL NATRONA COUNTY IN CENTRAL WYOMING...
* UNTIL 600 PM MDT
* AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATES PLACE NEARLY ONE INCH OF RAIN OVER
THE SHEEPHERDER HILL BURN SCAR IN THE PAST 45 MINUTES.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
EDNESS K WILKINS STATE PARK AND SHEEPHERDER HILL BURN SCAR.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 176 AND
182 AND HAT SIX ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RAINFALL MAY CAUSE MUD AND ROCK SLIDES IN AREAS OF STEEPLY
SLOPED TERRAIN.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.
LAT...LON 4270 10617 4274 10626 4286 10619 4285 10606
4280 10607
$$1 follow-up statement
745
WGUS75 KRIW 252219
FFSRIW
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
419 PM MDT SUN MAY 25 2014
WYC025-252232-
/O.CAN.KRIW.FF.W.0006.000000T0000Z-140526T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NATRONA WY-
419 PM MDT SUN MAY 25 2014
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL
NATRONA COUNTY IS CANCELLED...
EMERGENCY MANAGEMENT REPORTED THAT NO FLOODING WAS OBSERVED IN THE
AREA AT 415 PM AND RAIN HAD ENDED...ENDING THE FLOOD THREAT. IF
FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY.
REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.
LAT...LON 4270 10617 4274 10626 4286 10619 4285 10606
4280 10607
$$
MEUNIERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:06 PM MDT, 25 minutes earlier.
Area forecast discussion, May 25, 3:06 PM MDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 306 PM MDT SUN MAY 25 2014 .SHORT TERM...TONIGHT THROUGH WEDNESDAY CONVECTION IS POPPING OVER EASTERN SWEETWATER COUNTY...FAR SOUTHEAST FREMONT COUNTY...SOUTHEAST NATRONA COUNTY INCLUDING CASPER AS WELL AS THE SOUTHERN BIG HORN MTNS. THE NORTHWEST BACK EDGE OF THIS AREA OF CONVECTION IS ABOUT EXACTLY WHERE THE TRANSITION FROM NEGATIVE TO POSITIVE LIFTED INDICES WAS PROGGED BY THE GFS FOR THIS AFTERNOON. IN REALITY...THE BEST CELLS ARE POPPING WHERE THE LIFTED INDICES RANGE FROM -1 TO -4 AS OPPOSED TO PLUS ONE TO MINUS 2 TO THE NORTH AND WEST OF THE CONVECTION. HIGHEST CAPES ARE AROUND CASPER AND FAR SOUTHEAST SWEETWATER CO. THESE SLOW MOVING LOCALLY HEAVY RAINERS WILL LINGER INTO THE EVENING. THIS TREND WILL CONTINUE WITH THE BEST CONVECTION SLIDING OFF TO THE SOUTHEAST AS THE GENERAL FLOW SHIFTS FROM EAST AND NORTHEASTERLY TO WESTERLY LATE TONIGHT AS THE STUBBORN UPPER LOW MOVES EAST ALONG THE NM/CO BORDER AND THE ASSOCIATED COL REGION SLIDES OFF TO THE EAST OF US. THE TREND FOR HOTTER AND DRIER CONDITIONS WILL BEGIN MONDAY WITH HIGH TEMPERATURES STEADILY RISING THROUGH WEDNESDAY WHEN HIGHS REACH 90 AT SOME LOWER ELEVATIONS EAST OF THE DIVIDE AND 75 TO 80 WEST...HOTTEST TEMPERATURES OF THE SEASON SO FAR AS THE HOTTER DRIER AIR MOVES IN FROM THE WEST. ONLY ISOLATED THUNDERSTORMS...MAINLY OVER THE NORTHERN MOUNTAINS...ARE EXPECTED MONDAY. BY WEDNESDAY...THE MINIMUM RH WILL BE DOWN IN THE UPPER SINGLE DIGITS TO LOW TEENS WHICH WILL ELEVATE THE POTENTIAL FIRE DANGER IN SOUTHERN WYOMING AND IN THE WIND RIVER BASIN. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY NO MAJOR CHANGES IN THE FORECAST PACKAGE WITH THE 12Z RUNS OF THE GFS AND ECMWF TODAY. A RIDGE CONTINUES TO BUILD OVER THE NORTHERN ROCKIES AND NORTHERN PLAINS BY WEDNESDAY...IN RESPONSE TO A CLOSED LOW MOVING ONSHORE OVER THE PACIFIC NORTHWEST. THERE ARE SOME TIMING ISSUES BETWEEN THE GFS AND ECMWF...BUT BOTH MODELS FORECAST THIS SYSTEM TO MOVE INTO SOUTHERN ALBERTA. WARM...BREEZY SOUTHWEST WINDS WILL BE THE RESULT FOR THE FORECAST AREA FROM THIS SYSTEM. THE COLD FRONT ASSOCIATED WITH THIS SYSTEM...WILL BECOME STATIONARY ACROSS CENTRAL PORTIONS...EXTENDING FROM SHERIDAN COUNTY TO EASTERN SWEETWATER COUNTY BY THURSDAY AFTERNOON. ANY CONVECTIVE ACTIVITY GENERATED BY THIS BOUNDARY WILL BE ISOLATED AT BEST...DUE TO LIMITED MOISTURE. THIS WILL BE SHORT-LIVED...AS THE REMNANTS OF A TROPICAL SYSTEM QUICKLY MOVES NORTHWARD OVER THE FOUR CORNERS AREA THURSDAY AFTERNOON...AND INTO WYOMING BY NOON FRIDAY. EVEN WITH INCREASED CLOUD COVER...THERE SHOULD BE ENOUGH INSTABILITY FOR CONVECTION TO DEVELOP. HAVE BROAD BRUSHED POPS ACROSS THE FORECAST AREA...BUT STRONGER STORMS SHOULD BE CONFINED ACROSS EASTERN AND CENTRAL PORTIONS. AS THIS SYSTEM BEGINS TO EXIT EASTWARD OUT OF THE AREA...ANOTHER TROUGH DIGS ALONG THE COAST AND MOVES ONSHORE OVER NORTHERN CALIFORNIA SATURDAY MORNING. THERE WILL BE ENOUGH RESIDUAL MOISTURE LEFT OVER FROM FRIDAY FOR ADDITIONAL THUNDERSTORMS...AS A WARM FRONT ASSOCIATED WITH THE TROUGH MOVES NORTHWARD. MOIST SOUTHERLY FLOW WILL OCCUR FOR SUNDAY...AS THE TROUGH SLOWLY MAKES ITS WAY ACROSS THE GREAT BASIN. && .AVIATION.../00Z ISSUANCE/ && .HYDROLOGY... RAIN FROM THE SLOW MOVING THUNDERSTORMS OVER THE LAST COUPLE DAYS HAS RESULTED IN SATURATED SOILS AND RIVER RISES ACROSS THE AREA. OVER THE NEXT FEW DAYS...RIVERS MAY HAVE ADDITIONAL RISES. THERE IS PARTICULAR CONCERN OVER THE THUNDERSTORMS LATE TODAY AND TONIGHT OVER EASTERN PORTIONS OF THE FORECAST AREA AS THEY ARE SLOW MOVING AND HAVE THE POTENTIAL TO DROP A LARGE AMOUNT OF RAIN IN A SHORT PERIOD OF TIME. THE BEST CHANCE FOR HEAVY RAIN REMAINS OVER NATRONA COUNTY AND SOUTHERN JOHNSON COUNTY BUT THE GENERAL SOUTHWEST TRACK OF THE STORMS AND NEARLY STATIONARY FLOW OVER THE BIGHORNS LED US TO INCLUDE THE BIGHORNS AND THE EASTERN BIGHORN BASIN IN THE FLASH FLOOD WATCH AS WELL. THUNDERSTORM ACTIVITY DECREASES AFTER TODAY. THE WORK WEEK WILL FEATURE A WARMING TREND THROUGH WEDNESDAY OR THURSDAY WITH TEMPERATURES POTENTIALLY RISING INTO THE 90S...THIS SHOULD REALLY BEGIN TO BRING DOWN A LOT OF WATER IN THE HIGHER ELEVATION SNOW PACK. THE LONG RANGE MODELS ARE ALSO HINTING AT A TROPICAL SYSTEM MOVING INTO THE REGION LATE FRIDAY INTO SATURDAY...WHICH COULD BRING MORE RAIN ON TOP OF A VERY RIPE SNOW PACK AND SWOLLEN RIVERS. RESIDENTS NEAR RIVERS ARE ENCOURAGED TO STAY AWARE OF CURRENT LEVELS AND TAKE NEEDED PRECAUTIONS IF RIVER LEVELS RISE TO BANKFULL OR BEGIN TO FLOOD. && .RIW WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT WYZ004-006-008>011-019-020-022. && SHORT TERM...LIPSON LONG TERM...LAVOIE AVIATION...LIPSON HYDROLOGY...ALLEN
Hazardous weather outlook, May 25, 2:42 PM MDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 242 PM MDT SUN MAY 25 2014 WYZ001>020-022>030-261200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 242 PM MDT SUN MAY 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. ...A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF EAST CENTRAL WYOMING THROUGH MIDNIGHT... .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. GUSTY WIND...SMALL HAIL...AND PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE WITH STORM DEVELOPMENT. SOME RIVERS AND STREAMS ACROSS THE AREA HAVE ALREADY BEEN IMPACTED BY PAST SLOW MOVING THUNDERSTORMS...AND MAY SEE ADDITIONAL RAINFALL TODAY. CONDITIONS FOR FLOODING WILL BE MONITORED AND NEARBY RESIDENTS SHOULD PAY ATTENTION TO RISING RIVER LEVELS AND TAKE APPROPRIATE ACTION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY THROUGH WEDNESDAY...WARMER. ISOLATED THUNDERSTORMS EACH AFTERNOON AND EVENING. BREEZY TO WINDY TUESDAY AND WEDNESDAY WITH INCREASED FIRE DANGER FOR THE LOWER ELEVATIONS OF THE SOUTHWEST AND CENTRAL PORTIONS OF THE FORECAST AREA. THIS WILL ALSO INCREASE HIGH ELEVATION SNOWMELT TUESDAY AND WEDNESDAY. THURSDAY...BREEZY TO WINDY AREAS AND STILL WARM ACROSS THE CENTRAL AND SOUTH. SLIGHTLY COOLER OVER THE NORTH AND WEST. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. FRIDAY...A CHANCE OF SHOWERS AND THUNDERSTORMS AND COOLER. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY HAIL OR WIND GUSTS OF 40 MPH OR HIGHER...AS WELL AS ANY FLOODING AND RAINFALL AMOUNTS. THANK YOU. TEAM RIVERTON
In the hours before
Special weather statement, May 25, 12:12 PM MDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1212 PM MDT SUN MAY 25 2014 WYZ004>011-014-015-017>020-022-028>030-252000- BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-WIND RIVER BASIN- WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- 1212 PM MDT SUN MAY 25 2014 SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE OVER THE NEXT COUPLE OF HOURS. MODERATE TO HEAVY RAIN MAY OCCUR WITH UP TO ONE HALF INCH OF RAIN POSSIBLE IN SOME LOCATIONS ALONG WITH SMALL HAIL AND FREQUENT LIGHTNING. IF PLANNING OUTDOOR ACTIVITIES TODAY...PLEASE REMAIN WEATHER AWARE AND IF YOU HEAR THUNDER PLEASE SEEK SHELTER. ALSO...THERE IS A HEIGHTENED RISK OF FLASH FLOODING WITH THE STORMS TODAY...ESPECIALLY ACROSS NATRONA COUNTY. COUNTY ROADS AND DIRT ROADS IN THE AREA MAY SEE SOME PONDING OF WATER OR WATER CROSSING OVER THE ROAD WHERE HEAVIER RAIN DOES FALL. REPORT ANY FLOODING TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE AT 1-800-211-1448. 19
Special weather statement, May 25, 2:19 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 219 PM MDT SUN MAY 25 2014 WYZ004>011-014-015-017>020-022-028>030-252200- BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-WIND RIVER BASIN- WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- 219 PM MDT SUN MAY 25 2014 SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE OVER THE NEXT COUPLE OF HOURS. MODERATE TO HEAVY RAIN MAY OCCUR WITH UP TO ONE HALF INCH OF RAIN POSSIBLE IN SOME LOCATIONS ALONG WITH SMALL HAIL AND FREQUENT LIGHTNING. SOME OF THE THUNDERSTORMS WITH THE HEAVIEST RAINFALL AND MOST FREQUENT LIGHTNING HAVE BEEN OBSERVED 5 TO 10 MILES SOUTHWEST OF CASPER. BOATERS OUT ON ALCOVA AND PATHFINDER RESERVOIRS IN SOUTHERN NATRONA COUNTY AS WELL AS 5 MILES EAST OF FLAMING GORGE RESERVOIR IN SWEETWATER COUNTY WILL NEED TO HEAD TO SHORT AT THE FIRST SIGN OF THREATENING WEATHER. SINCE THESE STORMS ARE MOVING QUITE SLOWLY...THE RESIDENCE TIME WITH ANY ONE OF THESE STORMS WILL ALLOW TIME FOR THE RAINFALL TO ADD UP TO ONE HALF INCH IN LOCAL AREAS. IF PLANNING OUTDOOR ACTIVITIES TODAY...PLEASE REMAIN WEATHER AWARE AND IF YOU HEAR THUNDER PLEASE SEEK SHELTER. ALSO...THERE IS A HEIGHTENED RISK OF FLASH FLOODING WITH THE STORMS TODAY...ESPECIALLY ACROSS NATRONA COUNTY. COUNTY ROADS AND DIRT ROADS IN THE AREA MAY SEE SOME PONDING OF WATER OR WATER CROSSING OVER THE ROAD WHERE HEAVIER RAIN DOES FALL. REPORT ANY FLOODING TO LOCAL LAW ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE AT 1-800-211-1448. LIPSON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:58 PM MDT | Special Weather Statement | RIW | Johnson | 47 min |
| May 24, 7:26 PM MDT | Special Weather Statement | RIW | 49 min | |
| May 24, 8:49 PM MDT | Special Weather Statement | RIW | 41 min | |
| May 24, 10:13 PM MDT | Flash Flood Warning | RIW | Johnson | 3 hr |
| May 25, 12:13 AM MDT | Areal Flood Advisory | RIW | Natrona | 3 hr |
| May 25, 12:48 AM MDT | Flash Flood Warning | RIW | Johnson | 4 hr |
| May 25, 7:58 AM MDT | Flash Flood Watch | RIW | Big Horn, Fremont, Johnson, Natrona, Park, Sweetwater and 1 more | 13 hr |
Nearby
Flash Flood Warnings in Wyoming, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.